Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 64, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 1996, 2:38 PM CDT for Marshall County, Illinois. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1996, 2:38 PM CDT (19:38 UTC)
- Expired
- May 9, 1996, 3:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Marshall County, IL
The radar
The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:45 PM CDT | Thunderstorm Wind | Varna, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -177 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 091938 SVRSPI ILC123-092000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 238 PM CDT THU MAY 9 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL ILLINOIS ...MARSHALL COUNTY AT 235 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES NORTHEAST OF PEORIA...OR 5 MILES NORTHEAST OF LACON. THE STORM IS MOVING EAST AT 40 MPH. TOWNS IN THE PATH OF THIS STORM INCLUDE VARNA AND TOLUCA. TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND STAY OFF OF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY PRODUCE A TORNADO AT ANY TIME. $$ GEELHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:57 PM CDT, 41 minutes earlier.
Area forecast discussion, May 9, 1:57 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 155 PM CDT THU MAY 9 1996 NO TIME FOR A DISCUSSION. WATCH BOX AND FLOODING CONTS ATTM. SPECIAL 18Z SOUNDING SHOWED LI'S -3 AT ILX. SFC DEWPTS IN THE MID 60S ACROSS CWA. RWS/TRWS COULD FURTHER AGREVATE FLOODING IN CWA SO CONT FFA FOR CEN IL. PIA 62/70 +6 SPI 63/75 +5 DEC 62/75 85 CMI 61/75 55 SERN IL 65/78 33 KETCHAM
In the hours before
Special weather statement, May 9, 11:13 AM CDT, 3 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100- SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN ILLINOIS 1100 AM CDT THU MAY 9 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS: KNOX...STARK...MARSHALL...FULTON...PEORIA...WOODFORD...TAZEWELL... MCLEAN...SCHUYLER...MASON...CASS...MENARD...LOGAN...DEWITT... SCOTT...MORGAN...SANGAMON...MACON...CHRISTIAN...SHELBY...PIATT... MOULTRIE...CHAMPAIGN...VERMILION...DOUGLAS...COLES...EDGAR... CUMBERLAND...CLARK...EFFINGHAM...JASPER...CRAWFORD...CLAY... RICHLAND...LAWRENCE SYNOPSIS: THE STATIONARY FRONT LOCATED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR A WARM AND UNSTABLE AIRMASS TO DEVELOP THUNDERSTORMS THAT WILL MOVE EAST INTO ILLINOIS THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK THAT SOME OF THESE THUNDERSTORMS COULD PRODUCE SEVERE WEATHER THIS AFTERNOON AND TONIGHT...SO SPOTTER ACTIVATION MAY BE NEEDED THIS AFNTERNOON AND TONIGHT. KETCHAM
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:15 AM CDT | Severe Thunderstorm Warning | ILX | Woodford | 45 min |
| May 9, 2:42 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.